Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 111, NWS Cheyenne, WY

August 15, 2017Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 15, 2017, 6:52 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2017, 6:52 PM MDT (00:52 UTC)
Expired
Aug 15, 2017, 7:26 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 170 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:13 PM MDTHAIL 1.2510 E Gurley, NEHAND HELD ANEMOMETER RECORDED 72 MPH.
Aug 15, 7:13 PM MDTHAIL 1.2510 E Gurley, NEHAND HELD ANOMETER RECORDED 72 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 4:03 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2755 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

283 
WUUS55 KCYS 160052
SVRCYS
NEC033-123-160200-
/O.NEW.KCYS.SV.W.0111.170816T0052Z-170816T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
652 PM MDT TUE AUG 15 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cheyenne County in the Panhandle of Nebraska...
  Southeastern Morrill County in the Panhandle of Nebraska...

* Until 800 PM MDT

* At 652 PM MDT, a severe thunderstorm was located over Gurley, or 14
  miles north of Sidney, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of 
  northeastern Cheyenne and southeastern Morrill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4120 10301 4143 10304 4160 10264 4142 10264
      4139 10261 4135 10261
TIME...MOT...LOC 0052Z 242DEG 28KT 4134 10296 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
2 follow-up statements
923 
WWUS55 KCYS 160111
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
711 PM MDT TUE AUG 15 2017

NEC033-123-160200-
/O.CON.KCYS.SV.W.0111.000000T0000Z-170816T0200Z/
Cheyenne NE-Morrill NE-
711 PM MDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN CHEYENNE AND SOUTHEASTERN MORRILL COUNTIES...

At 710 PM MDT, a severe thunderstorm was located 10 miles east of
Dalton, or 19 miles northeast of Sidney, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of 
northeastern Cheyenne and southeastern Morrill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4126 10285 4150 10288 4160 10264 4142 10264
      4139 10261 4135 10261
TIME...MOT...LOC 0110Z 252DEG 28KT 4138 10277 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
512 
WWUS55 KCYS 160126
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
726 PM MDT TUE AUG 15 2017

NEC033-123-160135-
/O.CAN.KCYS.SV.W.0111.000000T0000Z-170816T0200Z/
Cheyenne NE-Morrill NE-
726 PM MDT TUE AUG 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4126 10285 4150 10288 4160 10264 4142 10264
      4139 10261 4135 10261
TIME...MOT...LOC 0123Z 242DEG 28KT 4144 10263 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:24 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 15, 3:24 PM MDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
324 PM MDT Tue Aug 15 2017

.SHORT TERM...(This evening through Thursday)
Issued at 250 PM MDT Tue Aug 15 2017

Shortwave trough currently across southeast Utah is fcsted to swing
northeastward through the evening.  Large scale ascent and
associated cooling/destabilization aloft is causing scattered to
numerous showers and storms to develop across southeast WY.  With
good bulk shear (30-40 kts) and CAPE of 500-1000 J/kg, a few of the
storms could be stronger with small hail across southeast WY.  Still
think that the best chance of more severe storms will be over the
southern Nebraska Panhandle in areas along I-80.  This is where
instability is greatest (SBCAPE of 2000-2500 J/kg) and any discrete
storm would have the potential of producing large hail.  The HRRR
has been consistent at showing widespread rain with embedded tstms
across areas much of the plains through the evening so have PoPs of
50-60 through 06Z.  The strong/severe storm threat will mostly
diminish by mid evening as the activity becomes more less discrete
and more multicell.

Precip chances will diminish after 06Z as the best large scale
ascent ahead of the shortwave moves eastward into central Nebraska.
Overnight fropa will usher in cooler temps for Wednesday with highs
dropping into the 70s over lower elevations.  The cool and stable
post frontal airmass will keep storm chances minimal over much of
the CWA.  Warming will occur on Thursday with dry westerly boundary
layer flow across southeast WY.  An isolated storm may develop in
the better instability to the east of the sfc trough across the
Panhandle.

.LONG TERM...(Thursday night through Tuesday)
Issued at 250 PM MDT Tue Aug 15 2017

Drier conditions are anticipated this weekend as the upper level
flow turns to the northwest behind a departing shortwave across
the northern Plains. This will allow for a nice warmup with
afternoon highs starting to climb into the 80s both Saturday and
Sunday. The upper level flow is progged to turn more to the
southwest early next week which will help draw some more moisture
into the area. This will make things tricky on precipitation and
cloud cover chances especially on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM MDT Tue Aug 15 2017

The main concern with this forecast package will be the timing of
the convection this afternoon.

Latest visible imagery was showing convection already developing
along the Laramie Range/Snowy Ranges, and between Rock Springs and
Wamsutter. This convection is progged to continue developing during
the course of the afternoon and move east-northeast at speeds at 15
to 20 kts. However, some of the stronger stronger storms may move in
a more easterly fashion. This convection should begin to affect the
CYS/LAR/RWL TAF sites between 20-23z. The Nebraska TAF sites may see
some stronger convection, but the convection will probably be mainly
after 22Z. We will have to keep an eye on how things evolve today
and make adjustments as necessary. Most of the convection should
clear out by around sunset.

&&

.FIRE WEATHER...
Issued at 250 PM MDT Tue Aug 15 2017

Minimal fire weather concerns through Friday. We expect good chances
for showers and thunderstorms through this evening. Some of the
storms will produce brief heavy rain and wetting rains.  A warming
and drying trend will occur Thursday into this weekend.  Afternoon
humidities could drop down to 15-20 percent across portions of
southeast Wyoming by this weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...ZF
LONG TERM...REC
AVIATION...REC
FIRE WEATHER...ZF
Hazardous weather outlook, Aug 15, 4:32 PM MDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
432 PM MDT Tue Aug 15 2017

NEZ002-095-096-WYZ101>119-162245-
Dawes-North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
432 PM MDT Tue Aug 15 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will be possible through the evening.
While the probability for severe storms is low, a few strong
storms will be capable of producing small hail, gusty winds, and
brief heavy rain.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ003-019>021-054-055-162245-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
432 PM MDT Tue Aug 15 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected this afternoon into the
evening. A few severe storms will be possible with large hail and
gusty winds along with brief heavy rain. A Severe Thunderstorm
Watch is in effect through the evening for the southern Panhandle.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation may be needed from this afternoon into the
evening across the southern Panhandle.

In the hours before

Local storm report, Aug 15, 5:57 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
557 PM MDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             7 N DIX                 41.34N 103.49W
08/15/2017  M1.50 INCH       KIMBALL            NE   TRAINED SPOTTER

&&

MJAMSKI
Local storm report, Aug 15, 6:12 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
612 PM MDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          8 N POTTER              41.33N 103.31W
08/15/2017                   CHEYENNE           NE   BROADCAST MEDIA

            POSSIBLE RAIN-WRAPPED TORNADO ON THE GROUND.

&&

MJAMSKI
Special weather statement, Aug 15, 6:20 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
620 PM MDT TUE AUG 15 2017

NEZ055-160045-
Cheyenne NE-
620 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 645 PM MDT...

At 619 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lodgepole, or 9 miles west of Chappell, moving northwest at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lodgepole and Sunol.

This includes Interstate 80 in Nebraska between mile markers 64 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the southern Panhandle of Nebraska.

LAT...LON 4100 10262 4100 10276 4113 10289 4123 10261
TIME...MOT...LOC 0019Z 153DEG 7KT 4106 10264

Jamski
Local storm report, Aug 15, 6:25 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
625 PM MDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TORNADO          10 NE POTTER            41.32N 103.18W
08/15/2017                   CHEYENNE           NE   BROADCAST MEDIA

            TORNADO ON GROUND.

&&

MJAMSKI
Local storm report, Aug 15, 6:26 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
626 PM MDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             9 NE POTTER             41.31N 103.19W
08/15/2017  M1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

MJAMSKI
Special weather statement, Aug 15, 6:38 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
638 PM MDT TUE AUG 15 2017

NEZ003-160130-
Box Butte NE-
638 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE COUNTY
UNTIL 730 PM MDT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Alliance, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alliance and Alliance Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4201 10273 4201 10311 4212 10310 4219 10274
TIME...MOT...LOC 0038Z 263DEG 18KT 4204 10303

Jamski

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:20 PM MDTSpecial Weather StatementCYSCheyenne25 min
Aug 15, 6:20 PM MDTTornado Warning Tornado observedCYSCheyenne40 min
Aug 15, 6:38 PM MDTSpecial Weather StatementCYSBox Butte52 min
Aug 15, 7:20 PM MDTAreal Flood AdvisoryCYSBanner, Cheyenne, Kimball3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.